Banach space bifurcation theory
Trans. Amer. Math. Soc. 171 (1972), 135-156
Full-text PDF Free Access
Similar Articles |
Abstract: We consider the bifurcation problem for the nonlinear operator equation in a real Banach space . Here is an eigenvalue of the bounded linear operator and is of higher order in .
New techniques are developed to simplify the solution of the bifurcation problem. When is a simple eigenvalue, is shown to be a bifurcation point of the homogeneous equation (i.e. ) with respect to 0. All solutions near are shown to be of the form and are continuous and and are in or real analytic as is in or is real analytic. When is real analytic and then there are at most two solution branches, and each branch is an analytic function of for . If is odd and analytic, for each (or ) there exist two nontrivial solutions near 0 and there are no solutions near 0 for (or ).
We then demonstrate that in each sufficiently small neighborhood of a solution of the homogeneous bifurcation problem there are solutions of the nonhomogeneous equation (i.e. ) depending continuously on a real parameter and on .
If is an eigenvalue of odd multiplicity we prove it is a point of bifurcation of the homogeneous equation.
With a strong restriction on the projection of onto the null space of we show is a bifurcation point of the homogeneous equation when is a double eigenvalue.
Counterexamples to some of our results are given when the hypotheses are weakened.
Bifurcation theory and nonlinear eigenvalue problems, Edited by
Joseph B. Keller and Stuart Antman, W. A. Benjamin, Inc., New
York-Amsterdam, 1969. MR 0241213
Berger and Marion
Berger, Perspectives in nonlinearity. An introduction to nonlinear
analysis., W. A. Benjamin, Inc., New York-Amsterdam, 1968. MR 0251744
Dieudonné, Foundations of modern analysis, Pure and
Applied Mathematics, Vol. X, Academic Press, New York, 1960. MR 0120319
A. Krasnosel’skii, Topological methods in the theory of
nonlinear integral equations, Translated by A. H. Armstrong;
translation edited by J. Burlak. A Pergamon Press Book, The Macmillan Co.,
New York, 1964. MR 0159197
A. Krasnosel′skiĭ, Positive solutions of operator
equations, Translated from the Russian by Richard E. Flaherty; edited
by Leo F. Boron, P. Noordhoff Ltd. Groningen, 1964. MR 0181881
A. Liusternik and V.
J. Sobolev, Elements of functional analysis, Russian
Monographs and Texts on Advanced Mathematics and Physics, Vol. 5, Hindustan
Publishing Corp., Delhi, 1961. MR 0141967
M. Vaĭnberg and V.
A. Trenogin, The Ljapunov and Schmidt methods in the theory of
non-linear equations and their subsequent development, Uspehi Mat.
Nauk 17 (1962), no. 2 (104), 13–75 (Russian).
0154113 (27 #4071)
- Melvyn S. Berger, ``A bifurcation theory for nonlinear elliptic partial differential equations and related systems,'' in Bifurcation theory and nonlinear eigenvalue problems, Joseph B. Keller and Stuart Antman (Editors), Benjamin, New York, 1969. MR 0241213 (39:2555)
- Melvyn S. Berger and M. S. Berger, Perspectives in nonlinearity. An introduction to nonlinear analysis, Benjamin, New York, 1968. MR 40 #4971. MR 0251744 (40:4971)
- J. Dieudonné, Foundations of modern analysis, Pure and Appl. Math., vol. 10, Academic Press, New York, 1960. MR 22 #11074. MR 0120319 (22:11074)
- M. A. Krasnosel'skiĭ, Topological methods in the theory of nonlinear integral equations, GITTL, Moscow, 1956; English transl., Macmillan, New York, 1964. MR 20 #3464; MR 28 #2414. MR 0159197 (28:2414)
- -, Positive solutions of operator equations, Fizmatgiz, Moscow, 1962; English transl., Noordhoff, Groningen, 1964. MR 26 #2862; MR 31 #6107. MR 0181881 (31:6107)
- L. A. Ljusternik and S. L. Sobolev, Elements of functional analysis, GITTL, Moscow, 1951; English transl., Ungar, New York, 1961. MR 25 #5361. MR 0141967 (25:5362)
- M. M. Vainberg and V. A. Trenogin, The Lyapunov-Schmidt methods in the theory of non-linear equations and their subsequent development, Uspehi Mat. Nauk 17 (1962), no. 2 (104), 13-75 = Russian Math. Surveys 17 (1962), no. 2, 1-60. MR 27 #4071. MR 0154113 (27:4071)
Retrieve articles in Transactions of the American Mathematical Society
Retrieve articles in all journals
symmetric -linear form,
eigenvalue of odd multiplicity,
implicit function theorem
© Copyright 1972 American Mathematical Society